Hail, Stillwater
- When
- July 9, 9:00 PM MST
- Where
- Stillwater County, 4.84 mi N of Reed Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -109.550
An isolated thunderstorm produced a very high wind gust along with some sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced a very high wind gust along with some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 6:57 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
757 PM MDT Thu Jul 9 2020
.UPDATE...
Extended a slight chance for thunderstorms northwest through
Wheatland county through midnight. Otherwise, tonights forecast
remains on track. Vertz
&&
.DISCUSSION...
Tonight through Friday Night...
Low amplitude ridge and quiet weather exists over the region
today. There is an area of PV lifting out of southern ID that may
help to produce isolated shower activity over our west/south by
early this evening (though air mass is dry so could be virga).
Better chance of showers or thunderstorms is out onto the plains
later in the evening into the overnight hours courtesy of this
energy and a developing easterly low level jet, which will bring
theta-e advection from more unstable air near the Black Hills.
Recent high res models have trended a bit more active in our cwa
tonight, so higher pops warranted. We will see drying from west to
east late tonight behind this wave.
Stronger Pacific trof will move thru the area on Friday. Cold
front will arrive in our west early in the morning, reaching
Billings around 15Z, and with the fropa will come breezy NW winds
and some mainly light showers. Evolution of this trof has slowed a
bit, leaving a bit more time for more moistening/destabilizing of
the air mass in our east. As a result, look for a small window of
opportunity for a few severe storms in our far east tomorrow
afternoon, mainly east of Miles City and Broadus, between roughly
2-5 pm. Subsidence should bring quick clearing behind the
shortwave and cold front. Expect dry conditions with decreased
wind Friday night.
High temps tomorrow should range from the upper 70s in our
northwest, to low 90s in our southeast (including Sheridan)...all
courtesy of frontal timing.
JKL
Saturday through Thursday...
Most potentially impactful day of the period would be Sunday into
Sunday evening, when conditions will be hot with relative
humidities in the teens and gusty winds. Forecast area will be
under an upper ridge into early Sunday. The ridge breaks down late
Sun. as a trough moves E along the Canadian border. Trough will
drag a cold front across the area with gusty winds. Some evening
thunderstorms are possible over Custer, Fallon and Carter
Counties, otherwise the weather will be dry. There was some CAPE
over SE MT Sun. afternoon and evening. The above conditions will
be hazardous for fire weather, however, fuel conditions are not
showing widespread issues at the moment and are forecast to remain
similar through Sunday. Future shifts will need to keep an eye on
this period and message impacts as needed.
Upper low associated with trough mentioned above, will move slowly
NNE through Wednesday. Monday will be dry and cooler, then there
will be isolated to scattered thunderstorms over the area through
Wednesday. EC ensemble did not show any significant CAPE through
the period. A few storms linger over the area on Thursday under
zonal flow. EC did show some CAPE over SE MT. Temps remain a bit
below normal through Wed., then warm up a little for Thursday.
Arthur
&&
.AVIATION...
VFR flight conditions will prevail tonight, though an isolated
shower or thunderstorm is possible this evening into the
overnight hours. KBIL may receive a brief thunderstorm between
04-06z tonight. On Friday, a cold front will bring a shift to
gusty northwest winds, with gusts of 25-35 kts expected. There is
a chance of strong to severe thunderstorms mainly east of KMLS-
K00F tomorrow afternoon. Local MVFR to IFR is possible. JKL/Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 057/084 057/090 061/096 060/082 057/079 054/081 057/085
22/W 00/U 00/U 11/B 22/T 33/T 21/U
LVM 051/082 047/089 054/091 051/080 049/076 047/079 050/084
22/W 00/U 01/N 11/B 23/T 33/T 22/T
HDN 056/087 054/092 060/099 060/084 056/081 053/082 055/088
22/W 00/U 00/U 10/U 11/B 22/T 21/U
MLS 059/087 056/088 061/097 061/082 057/079 055/081 056/086
23/T 00/U 00/U 21/B 32/T 22/T 21/U
4BQ 061/092 055/088 060/099 061/083 056/080 053/082 056/088
33/T 00/U 00/U 10/B 22/T 32/T 21/U
BHK 057/087 053/084 057/094 058/082 054/078 051/081 053/085
25/T 30/U 00/U 21/B 32/T 32/T 22/T
SHR 055/092 050/090 058/099 057/085 053/080 051/082 054/089
21/N 00/U 00/U 11/U 22/T 32/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 210 PM MDT Thu Jul 9 2020 MTZ032-033-036-037-102015- Custer-Fallon-Powder River-Carter- 210 PM MDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Montana. * WHAT...Severe Thunderstorms. * WHERE...Far eastern Montana. * WHEN...Friday afternoon. * ADDITIONAL DETAILS...There is a brief time period for potential severe thunderstorms mainly east of Miles City and Broadus. Large hail and strong winds are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
717 PM MDT Thu Jul 9 2020
MTZ040-064>067-141-100200-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
717 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY...
At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Livingston, moving northeast at 25 mph.
Wind gusts up to 50 mph is possible with this storm.
Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico, Mc Leod
and Emigrant.
LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
4558 11086 4559 11080 4577 11079 4590 11016
4541 10995 4510 11105
TIME...MOT...LOC 0116Z 247DEG 24KT 4554 11064
SetzenfandThe Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust of 71 mph was reported in Molt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894284, 894285.